Tornadoes · United States · Indiana · 2024
EF1 tornado, Springfield to Poseyville, Indiana, July 9, 2024
From Springfield to Poseyville, this EF1 tornado ran 3.3 miles across Posey County on July 9, 2024, touching down at 4:32 PM CDT and reaching 300 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 9, 2024
- Touchdown
- 4:32 PM CDT (21:32 UTC)
- Lifted
- 4:39 PM CDT (21:39 UTC)
- On the ground
- 7 minutes
- Path length
- 3.3 miles (5.4 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $2,000
- County
- Posey County
- Touchdown point
- 38.042, -87.863
- Lift-off point
- 38.090, -87.869
- Record number
- 2407091532-01
The damage survey
28 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 138 mph.
- 2 houses and farm out buildings. Looks to be centered on them. 50-100 yds west of my poibt
- Beginning of second SW IN path.
- Tree grove southwest 300 yds
- Tornado damage gone at this point
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The remnants of Hurricane Beryl tracked north-northeastward to the Quad State region on the 9th, with the center of circulation following near the Lower Ohio River. The bulk of the stratiform precipitation was northwest of the Quad State, keeping flooding issues from developing. On the eastern flank of the storm, supercellular structure developed on the north end of the lakes in Kentucky, then tracked northeastward, crossing into Southwest Indiana at Mount Vernon after producing two tornadoes in Union County, Kentucky. ||The first SW Indiana tornado rapidly strengthened into an EF-3 as it damaged a large Kenco facility. The tornado overturned train cars and trailers near Old Hwy 62 as it departed from Mount Vernon, causing tree damage further north. This was the first EF-3 tornado in the NWS Paducah County Warning Area (CWA) in July, with records going back to 1950. The tornado cycled multiple times in Southwest Indiana, with tornado paths beginning near Springfield (an EF-1), and again north of Poseyville (an EF-2). For the latter, the damage path broadened as it approached Johnson and leveled several structures. The Johnson tornado narrowly missed the KVWX radar, crossing 1.5 miles to the west. One last brief EF-1 tornado formed on the west side of Patoka from the primary cell. A cluster of storms further east produced a brief EF-1 tornado south of Francisco. The 7 tornadoes from this day (5 in Indiana, 2 in Kentucky) were a single day record for July tornadoes in the NWS Paducah CWA.||Effective bulk shear was near 50 kts when the tornadoes developed, while SRH was 300 m2/s2, and the supercell composite parameter was 8 for the Mount Vernon tornado and lower for subsequent tornadoes. MLCAPE was 500-1000 J/kg (higher southeast of the supercell).
The long track cell produced its second Southwest Indiana tornado on the afternoon of July 9th with an EF-1 tornado that began just east of Springfield. A power pole was bent on Oliver Springfield Rd. The tornado tracked to the NNW, damaging a tree grove on Old Beech Creek. Additional tree damage occurred along Old Beech Rd and Lynn Harmony Township Rd with the tornado lifting before reaching Shakerag Rd. Peak estimated winds with this tornado were 105 mph.
The long track cell produced its third Southwest Indiana tornado on the afternoon of July 9th with an EF-2 tornado (peak of EF-0 in Posey County) that began on the north side of Poseyville, just south of I-64. Primarily crop and small branch damage occurred initially as the tornado tracked northeastward with corn fields flattened. As it approached the Gibson County line the tornado shifted to a more northward trajectory, continuing into Gibson County. Estimated peak winds with the Posey County portion of the tornado were 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jul 9, 4:03 PM CDT, 29 minutes earlier. Its key messages:
- The remnants of Beryl will gradually lift northeast out of the Quad State tonight. Isolated storms will continue to pose a tornado and flash flooding threat over the Pennyrile region of west Kentucky and Evansville Tri State through early evening.
- Isolated showers and storms will be possible Wednesday through Thursday, but temperatures will be a few degrees below normal.
- High pressure aloft builds in through the weekend, resulting in temperatures well into the 90s. Heat indices will reach the triple digits by Sunday and could climb over 105 degrees early next week.
Area forecast discussion, Jul 9, 4:03 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
403 PM CDT Tue Jul 9 2024
.KEY MESSAGES...
- The remnants of Beryl will gradually lift northeast out of the
Quad State tonight. Isolated storms will continue to pose a
tornado and flash flooding threat over the Pennyrile region of
west Kentucky and Evansville Tri State through early evening.
- Isolated showers and storms will be possible Wednesday through
Thursday, but temperatures will be a few degrees below normal.
- High pressure aloft builds in through the weekend, resulting
in temperatures well into the 90s. Heat indices will reach the
triple digits by Sunday and could climb over 105 degrees
early next week.
&&
.DISCUSSION...
Issued at 403 PM CDT Tue Jul 9 2024
A north/south oriented boundary located from near Harrisburg
Illinois to Murray Kentucky has a broken line of showers and
storms along it. The boundary separates cooler air behind it from
the tropical soup ahead of it. Scattered thunderstorms ahead of
the line remain capable of producing tornadoes and damaging
winds. The widespread heavy rains have not really developed over
the region today and we have already cancelled western portions
of the Flood Watch. However, along and ahead of the boundary,
locally heavy rainfall still has the potential to briefly
overwhelm drainage systems and result in some flooding issues.
So will keep the Flood Watch going along and ahead of the boundary
into this evening. The Flood Watch will likely be cancelled well
before its 12Z Wednesday expiration.
As Beryl lifts northeast, another upper disturbance will rotate
southward through the Mississippi Valley Wednesday into
Thursday. Much of the 12Z and later guidance generates some
isolated convection associated with this feature Wednesday
through Thursday. Decided to insert some slight chance PoPs to
account for the possibility.
High pressure aloft will build northward over the Quad State
Friday into Saturday, but lower-amplitude troughing will linger
to the north/northeast of the region. The ridging should win out
over the Quad State and keep the area dry through the weekend
and into early next week. Temperatures will climb up above
normal by Saturday and reach the middle 90s Sunday through next
Tuesday. Persistent south winds will eventually bring
significant low-level moisture back to the region, allowing heat
indices to climb into the triple digits Sunday and possibly over
105 Monday and Tuesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1236 PM CDT Tue Jul 9 2024
Really tricky forecast this period with cigs bouncing around,
and precip off and on thanks to the remnants of Beryl. Cigs are
mainly MVFR with occasional IFR passing through until later in
the period when IFR may persist more. Showers and storms are
expected to impact the terminals at various times throughout the
period due to remnants of Beryl passing through. This may
decrease visibility at times. Wind is also expected to increase
overnight particularly around the Evansville Tri-State with
gusts to around 20-25 kts at times.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Wednesday morning for ILZ075>078-080>091-
094.
MO...Flood Watch through Wednesday morning for MOZ076.
IN...Flood Watch through Wednesday morning for INZ081-085-086.
KY...Flood Watch through Wednesday morning for KYZ005>008-010-014-
018.
&&
DISCUSSION...DRS
AVIATION...SHAWKEYHazardous weather outlook, Jul 9, 4:16 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 416 PM CDT Tue Jul 9 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 416 PM CDT Tue Jul 9 2024 /516 PM EDT Tue Jul 9 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Severe storms with primarily a tornado threat will continue across the Evansville Tri State and the Pennyrile region of west Kentucky into the early evening. Locally heavy rainfall will accompany the thunderstorms, and could lead to some brief, relatively minor flooding issues, as drainage systems are briefly overwhelmed by the tropical rains. The Flood Watch continues mainly east of the Mississippi River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor river flooding is forecast to continue and may increase due to the remnants of Beryl. Isolated thunderstorms will be possible Wednesday into Thursday. A brief heavy downpour and lightning will be the main concerns. Triple digit heat indices will be possible throughout the region Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotters over the Evansville Tri State and Pennyrile region of west Kentucky should be active with the Tornado Watch in effect. DRS
In the hours before
Local storm report, Jul 9, 3:38 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
338 PM CDT Tue Jul 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Tornado 6 N Sturgis 37.63N 88.01W
07/09/2024 Union KY Emergency Mngr
Warned Tornado confirmed on the ground.
&&
BMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
9.5 hours before the tornado, 240 km from the path. July 9, 2024.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 253 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
Lincoln, IL (KILX), 00:00Z
2.5 hours after it, 240 km from the path. July 10, 2024.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 227 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Carmi (CUL), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Evansville,IN radar (KVWX), 25 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of July 9, 2024
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 9 | 6:08 AM CDT | EF1 | Holmes, MS | 0.7 | 85 | |||
| July 9 | 2:00 PM CDT | EF0 | Cumberland, KY | 0.9 | 200 | |||
| July 9 | 1:06 PM MDT | Unrated | Lincoln, NM | 0.6 | 30 | |||
| July 9 | 3:26 PM CDT | EF1 | Union, KY | 3.3 | 150 | $20,000 | ||
| July 9 | 3:40 PM CDT | EF1 | Union, KY | 6.3 | 150 | $8,000 | ||
| July 9 | 4:18 PM CDT | EF3 | Posey, IN | 5.8 | 300 | $1.1 million | ||
| July 9 | 4:37 PM CDT | EF1 | Gibson, IN | 0.4 | 40 | $20,000 | ||
| July 9 | 4:51 PM CDT | EF2 | Posey, IN | 8.4 | 400 | $353,000 | ||
| July 9 | 5:50 PM CDT | EF1 | Gibson, IN | 1.0 | 25 | $4,000 | ||
| July 9 | 7:21 PM EDT | EF0 | Martin, IN | 1.8 | 20 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.